Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 9, NWS Lubbock, TX

June 2, 2024Briscoe County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 2, 2024, 8:24 PM CDT for Briscoe County, Texas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 8:24 PM CDT (01:24 UTC)
Expired
Jun 2, 2024, 9:01 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 91 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:03 PM CDTHAIL 3.48 N Quitaque, TXTime and location estimated. Report from storm chaser via social media.
Jun 2, 9:05 PM CDTHAIL 4.54 Nne Caprock Canyons S, TXAt least 4.5 inch hail found on highway 256 after the storm passed with likely some melting.
Jun 2, 9:07 PM CDTHAIL 34 Nne Caprock Canyons S, TXPhotos via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KLUB 030124
TORLUB
TXC045-030215-
/O.NEW.KLUB.TO.W.0009.240603T0124Z-240603T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
824 PM CDT Sun Jun 2 2024

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northeastern Briscoe County in the Panhandle of Texas...

* Until 915 PM CDT.

* At 823 PM CDT, a confirmed tornado was located 6 miles northeast 
  of Silverton, moving southeast at 20 mph.

  HAZARD...Damaging tornado and baseball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Caprock Canyon State Park around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3450 10128 3468 10127 3468 10098 3438 10098
TIME...MOT...LOC 0123Z 299DEG 16KT 3456 10122 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

AP
3 follow-up statements
760 
WWUS54 KLUB 030137
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
837 PM CDT Sun Jun 2 2024

TXC045-030215-
/O.CON.KLUB.TO.W.0009.000000T0000Z-240603T0215Z/
Briscoe TX-
837 PM CDT Sun Jun 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN BRISCOE COUNTY...

At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Caprock Canyon State Park, moving
southeast at 20 mph. This storm has a history of producing tornadoes.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Caprock Canyon State Park around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3450 10128 3468 10127 3468 10098 3438 10098
TIME...MOT...LOC 0136Z 299DEG 16KT 3453 10116 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

AP
897 
WWUS54 KLUB 030152
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
852 PM CDT Sun Jun 2 2024

TXC045-030215-
/O.CON.KLUB.TO.W.0009.000000T0000Z-240603T0215Z/
Briscoe TX-
852 PM CDT Sun Jun 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN BRISCOE COUNTY...

At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Caprock Canyon State Park, moving southeast at 20
mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Caprock Canyon State Park around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3449 10125 3466 10116 3468 10098 3438 10098
TIME...MOT...LOC 0152Z 299DEG 16KT 3450 10108 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

CWA
815 
WWUS54 KLUB 030201
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
901 PM CDT Sun Jun 2 2024

TXC045-030211-
/O.CAN.KLUB.TO.W.0009.000000T0000Z-240603T0215Z/
Briscoe TX-
901 PM CDT Sun Jun 2 2024

...THE TORNADO WARNING FOR NORTHEASTERN BRISCOE COUNTY IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3449 10125 3466 10116 3468 10098 3438 10098
TIME...MOT...LOC 0159Z 299DEG 16KT 3448 10104 

$$

CWA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:08 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 6:08 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
608 PM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM CDT Sun Jun 2 2024

A complex of thunderstorms are currently ongoing as of 1:30 pm
across the eastern Rolling Plains. This activity was generated from
a southwestward moving outflow boundary that was located along a
line from near Guthrie to Floydada to Tulia. The eastern portion of
the boundary should continue to shift southward as it is reinforced
by the ongoing thunderstorms while the western portion of this
boundary appears to be fairly stationary now as the temperature
gradient is fairly small. West of this boundary surface moisture has
been stubborn to mix out with upper 60s to lower 70s being observed
across the eastern South Plains. Even farther west a dryline is
beginning to sharpen near the state line and will quickly mix east
to near the Highway 385 corridor. Both of these boundaries are
expected to have convective initiation along them this afternoon as
a shortwave swings over the forecast area within an environment that
will be conducive for supercells. MLCAPE values of 4000-5000 J/kg
are present across most of the forecast area (west of the outflow
boundary) with effective bulk shear values of 35-40 kts. The
profiles are supportive of supercells however with the very unstable
airmass numerous thunderstorms should develop (as is being seen
across the Rolling Plains) which would interfere with storm
organization. However, if a storm can remain discrete very large
hail in excess of tennis ball size would be possible along with
damaging wind gusts up to 70 mph. Additionally, if a discrete storm
becomes established on the outflow boundary, a few tornadoes would
also be possible. Eventually a cold pool should strengthen so that
storm mode becomes more linear as it shifts east across the Rolling
Plains this evening with the primary concern being damaging wind
gusts up to 80 mph. This activity may also produce heavy rainfall
which may lead to localized flash flooding especially across the
Rolling Plains where the heaviest rainfall has fallen over the past
several days. Thunderstorm activity should come to an end early
Monday morning. Some patchy fog may be possible Monday morning
especially for locations that see heavier rainfall this evening.

Surface troughing will strengthen across eastern New Mexico tomorrow
with a stronger westerly flow. This will shift the dryline east into
the Rolling Plains by the late afternoon. This drier air and
downsloping westerly winds will cause high temperatures to climb 5-
15 degrees warmer than today with upper 90s to the lower 100s.
Strong capping will be in place across our forecast area and with
limited upper-level support this cap is expected to hold strong
through the afternoon therefore have left the area dry for tomorrow
afternoon however the strength of the cap will need to be watched
with subsequent updates. /WI

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 248 PM CDT Sun Jun 2 2024

Hot and dry conditions will continue for Tuesday with rising upper
heights and warm southwesterly surface winds. Triple-digit high
temperatures are expected across much of the area. A weak cold front
will move through Tuesday evening. This will only slightly cool
temperatures with highs still reaching the mid 90s. The next
meaningful chance of showers and thunderstorms will be towards
the end of the week with the combination of a more moist ESE flow
and upper waves propagating across the area. Storm chances look to
persist into the weekend, however it remains too early to
determine specific details.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Sun Jun 2 2024

Convection will be possible at all terminals through at least 03Z.
The main threats will be damaging winds over 65 knots and hail
over 3 inches in diameter. Conditions could drop to IFR in these
storms. VFR conditions will privily outside of convection. Some
light fog will be possible again tomorrow morning between 10-15Z,
but VIS is expected to remain above 3SM.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....19
AVIATION...51
Hazardous weather outlook, Jun 2, 11:21 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1121 AM CDT Sun Jun 2 2024

TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1121 AM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a dryline across the western South Plains and far southwest Texas
Panhandle. Thunderstorms may also develop along a southwestward
moving outflow boundary across the Rolling Plains and eastern South
Plains however confidence on thunderstorm development along this
boundary is less certain. Thunderstorms will then expand in coverage
and shift eastward across the remainder of the area this evening. Some
storms may become severe with large hail up to the size of tennis
balls and damaging wind gusts to 80 mph will be the primary hazards,
but a tornado or two is also possible especially along the outflow
boundary.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated thunderstorm may be possible across the far southeast
Texas Panhandle and eastern Rolling Plains Monday afternoon. Storms
may become severe with the main threats being large hail and
damaging wind gusts.

Thunderstorm chances will return Thursday through Saturday. A few
strong to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 2, 6:22 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
622 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             1 W Happy               34.73N 101.88W
06/02/2024  E1.00 Inch       Swisher            TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jun 2, 7:43 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
743 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Funnel Cloud     8 S Wayside             34.67N 101.55W
06/02/2024                   Swisher            TX   Public

&&
Local storm report, Jun 2, 7:57 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
757 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Hail             7 NNW Mackenzie Reservo 34.64N 101.50W
06/02/2024  M2.75 Inch       Swisher            TX   Storm Chaser

            Baseball size hail observed by storm chaser
            on live video feed. Spotter was about 1 mile
            east of Vigo Park.

&&
Local storm report, Jun 2, 7:59 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
759 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tornado          10 NW Silverton         34.57N 101.43W
06/02/2024                   Briscoe            TX   Storm Chaser

            Location estimated by chaser.

&&
Local storm report, Jun 2, 8:18 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
818 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tornado          7 N Silverton           34.57N 101.31W
06/02/2024                   Briscoe            TX   Trained Spotter

            This is another observation of the initial
            tornado with this storm.

&&
Local storm report, Jun 2, 8:21 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
821 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tornado          6 NNE Silverton         34.56N 101.27W
06/02/2024                   Briscoe            TX   Storm Chaser

            Tornado observed live on storm chaser video
            feed.

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:39 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Motley39 min
Jun 2, 7:55 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBBriscoe65 min
Jun 2, 7:57 PM CDTTornado WarningLUBBriscoe33 min
Jun 2, 9:00 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Hall60 min
Jun 2, 9:58 PM CDTSevere Thunderstorm WarningLUBHall11 min
Jun 2, 11:37 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock28 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.